Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 145, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 8, 2002, 10:56 PM CDT for Jones County, Lyman County, South Dakota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2002, 10:56 PM CDT (03:56 UTC)
- Expired
- Aug 8, 2002, 11:45 PM CDT
- In force
- 49 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
Counties Jones County, SD, Lyman County, SD
The radar
The North Platte radar (KLNX), 215 km from the middle of the area, began a volume at 04:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 3.9 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 678 J/kg
- Mixed-layer CIN
- -181 J/kg
- Mixed-layer LCL
- 1867 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
691 WUUS53 KABR 090356 SVRABR SDC075-085-090445- /NEW.KABR.SV.W.0236.090356-090445/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 1056 PM CDT THU AUG 8 2002 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JONES COUNTY IN CENTRAL SOUTH DAKOTA LYMAN COUNTY IN CENTRAL SOUTH DAKOTA * UNTIL 1145 PM CDT * AT 1056 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 16 MILES SOUTHWEST OF PRESHO...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PRESHO AROUND 1115 PM CDT KENNEBEC AROUND 1130 PM CDT LYMAN AROUND 1140 PM CDT RELIANCE AROUND 1145 PM CDT REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4388 10048 4370 10043 4380 9951 4404 9958 KEEFE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:50 PM CDT, 7 hours 6 minutes earlier.
Area forecast discussion, Aug 8, 3:50 PM CDT, 7 hours 6 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN NATIONAL WEATHER SERVICE ABERDEEN SD 350 PM CDT THU AUG 8 2002 DISCUSSION WILL BE RATHER SHORT. CONVECTION FIRING ALONG WEAK CONVERGENCE LINE ACROSS CENTRAL CWA. THIS AREA A BIT DISPLACED FROM MAIN MID LEVEL DYNAMICS BUT MOISTURE MORE THAN PLENTIFUL. WILL CONTINUE TO SEE THIS LINE MOVE SLOWLY ENE ACROSS EASTERN CWA THIS EVENING. MID LEVEL WINDS AND CORFIDI VECTORS INDICATE SLOW PROPOGATION OF MCS. THUS SOME HEAVY RAINFALL AMOUNTS LIKELY. THE GOOD NEWS IS MOST OF THE CWA STILL HAS RELATIVELY HIGH FFG AND THEREFORE EXPECT MAJORITY OF THE RAINFALL WILL BE HANDLED OKAY WITH ONLY LOCALIZED PROBLEMS. ANOTHER LINE OF STORMS COULD LIKELY CLIP WESTERN OR NORTHWEST CWA AS STRONG S/W HEADS NORTHEAST INTO NORTH DAKOTA OVERNIGHT. MEANWHILE FRONT EDGES TOWARD MN BORDER BY AFERNOON AND IT APPEARS MAJORITY OF ACTIVITY ON FRIDAY WILL BE EAST OF THE REGION. FOR FRI NIGHT AND SATURDAY UPPER LEVEL LOW SWINGS EAST ACROSS THE NORTHERN CWA. EXPECT AT LEAST INSTABILITY SHOWERS ON SATURDAY. NEXT MAJOR SYSTEM STILL BEING ADVERTISED AND PROBABLY WILL SEE SOME EFFECT OF THIS SYSTEM BY LATE SUNDAY INTO MONDAY AS ALMOST FALL LIKE PATTERN SETS UP ACROSS NORTHERN PLAINS. TDK .EXTENDED DISCUSSION... MAIN CHALLENGE OF EXT WILL BE CHANCE OF PRECIP ON MON. AVN EXT CONTINUES TO SHOW UPPER LEVEL TROUGH MOVG THRU AREA ON SUN INTO MON. FRONT LOOKS TO HAVE PASSED THROUGH AREA BY MON SO WILL JUST HAVE THREAT OF PRECIP DUE TO H5 TROUGH MOVG OVER NRN PLAINS. AS FOR TIMING OF PRECIP...BEST CHANCE LOOKS TO BE SUN OVERNIGHT INTO MON MORNING WITH A SLIGHT CHANCE OF PRECIP STILL MON AFTERNOON ACROSS THE NE PORTIONS OF THE CWA. WITH THE NW FLOW ACROSS THE STATE FOR THE REMAINDER OF THE EXT...WILL SEE COOLER TEMPS THROUGHOUT THE WEEK WITH THE AREA REACHING BACK UP INTO THE UPPER 70S TO MID 80S BY MIDWEEK. ON WED AVN EXT SHOWS WEAK S/W SLIDING SOUTH OUT OF CANADA...WHICH COULD AFFECT REGION WED INTO THU...BUT WILL LEAVE FCST DRY FOR NOW. ALBRECHT .ABR...NONE.
In the hours before
Local storm report, Aug 8, 8:13 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
813 PM CDT THU AUG 8 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0753 PM 7 S MCLAUGHLIN SD 59 MPH TSTORM WIND
08/08/02 CORSON
0800 PM MCLAUGHLIN SD 75-80 MPH TSTORM WIND
08/08/02 CORSON
0811 PM 2 N TIMBER LAKE SD 60-70 MPH TSTORM WIND
08/08/02 DEWEY
0812 PM MCINTOSH SD 73 MPH TSTORM WIND
08/08/02 CORSON MEASURED WITH WIND GAGE
TMKLocal storm report, Aug 8, 9:56 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
956 PM CDT THU AUG 8 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0953 PM MOBRIDGE SD 60 MPH TSTORM WIND
08/08/02 WALWORTH REPORTED BY COUNTY EM
0954 PM HERREID SD 70 MPH MPH TSTORM WIND
08/08/02 CAMPBELL
0955 PM POLLOCK SD 60 MPH MPH TSTORM WIND
08/08/02 CAMPBELL
TMKLocal storm report, Aug 8, 9:58 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
956 PM CDT THU AUG 8 2002 CORRECTION FOR TIMES
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 PM MOBRIDGE SD 60 MPH TSTORM WIND
08/08/02 WALWORTH REPORTED BY COUNTY EM
0850 PM HERREID SD 70 MPH MPH TSTORM WIND
08/08/02 CAMPBELL
0910 PM POLLOCK SD 60 MPH MPH TSTORM WIND
08/08/02 CAMPBELL
TMKThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 7:48 PM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 57 min |
| Aug 8, 8:18 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Walworth | 42 min |
| Aug 8, 9:03 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 42 min |
| Aug 9, 6:35 PM CDT | Severe Thunderstorm Warning | ABR | Roberts | 25 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.